Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
August 28, 2014, 07:44:21 AM

Login with username, password and session length


Members
Stats
  • Total Posts: 636402
  • Total Topics: 48299
  • Online Today: 165
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online
Users: 5
Guests: 120
Total: 125

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: motor neuron disease and HIV  (Read 1981 times)

0 Members and 1 Guest are viewing this topic.

Offline thinkertwo

  • Member
  • Posts: 23
motor neuron disease and HIV
« on: April 08, 2009, 02:42:14 PM »
First time...I'll try to keep it short.  My HIV diagnosis was discovered when I started having lower motor neuron symptoms (muscle vacillations, weakness, thinning muscles in the legs and arms).  Several EMG, muscle biopsy, confirm situation is getting worse.  This has been going on for 3 years.  I'm on Reyataz, norvir, and truvada.  Since going on meds. my condition is neurological is declining; stairs, walking...very weak.  Doctors are split, HIV Neurologists feel this is a rare manifestation...ALS docs think I may have a double whammy... ;  I'm declining and have seen two medical teams.  They both strongly feel I should not change meds.  My research shows that everyone all maybe 50 with this condition related to HIV once treated with HAART stay the same or get better. 

Please is there anyone else with this problem.  I'm not working or doing anything now...just kind of waiting to vanish...

Offline thinkertwo

  • Member
  • Posts: 23
Re: motor neuron disease and HIV
« Reply #1 on: April 08, 2009, 02:48:34 PM »
By the way, my viral load and cd4 are great; undetectable and 800.  I don't excersise because I feel weak for a day after and there is no other treatment suggested for me.  I am convinced that since I went on HAART I've declined.  I think the side effects of the drugs are part of the problem.  Does anyone know any Doctor or study that I can look into?

Offline Peter Staley

  • Member
  • Posts: 1,337
  • Founder & Advisory Editor, AIDSmeds.com
    • AIDSmeds.com
Re: motor neuron disease and HIV
« Reply #2 on: April 09, 2009, 10:01:05 AM »
thinker -- you might ask your docs to do some research on HIV meds with good central nervous system (CNS) penetration.

Here's a 2003 (thus missing some of the newer drugs) take on this issue:
http://www.medscape.com/viewarticle/458093

I asked Tim Horn this question, and he said "that Viread, Videx, Viracept, Norvir, Invirase, and Aptivus have little or no CNS penetration; Epivir, Emtriva, Zerit, Sustiva, Lexiva (unboosted), Crixivan (unboosted) and Reyataz (unboosted) have moderate CNS penetration; and Retrovir, Ziagen, Viramune, Rescriptor, Kaletra and Norvir-boosted Reyataz, Lexiva, & Crixivan have the best CNS penetration."

He also said "the clinical utility of using a drug that crosses the blood-brain barrier isn't all that clear. It's unknown if it further slows the emergence of resistance or if it PREVENTS CNS problems. We do know, however, that they're useful for those with bona fide CNS symptoms."

So it looks like sticking with Reyataz+Norvir is probably smart, but you might ask your docs about switching your nukes to ones with better CNS penetration.  Ask about switching your Truvada with Epzicom (Ziagen+Epivir). 

Before starting Epzicom (or Ziagen), please note this:

Quote
Approximately 5 percent of people who take Ziagen are allergic to it and can experience a "hypersensitivity reaction." This can be serious and may require that Ziagen therapy be stopped. A hypersensitivity reaction usually appears during the second week of therapy, but it can take as long as six weeks to notice any symptoms. The most common symptoms are fever and rash, followed by headaches, stomach upset, feeling tired, sore throat, cough, and shortness of breath. These symptoms usually get worse over time and it is important that you report them to your doctor immediately.

An inexpensive laboratory test is available to look for an inherited gene, called HLA-B*5701, that has been linked to the hypersensitivity reaction in HIV-positive people taking Ziagen. While not all people with this gene experience an allergic reaction while taking Ziagen, most do. In turn, if you are tested and found to have this gene, Ziagen (or other medications containing abacavir) should either be avoided or used with caution. If you and your doctor are thinking about starting Ziagen or another abacavir-containing medication for the first time, be sure to discuss this genetic test.

Offline thinkertwo

  • Member
  • Posts: 23
Re: motor neuron disease and HIV
« Reply #3 on: April 09, 2009, 07:35:40 PM »
Thank you so much for all this information.  I will be looking into all of these suggestions.  I can honestly say you have given me a renewed sense that something may make a difference. 

I've been in denial for a long time.  Wish I found this site a while back, would have saved me lot's of co-pays...  :D I've learned so much in the last few days. 8)  I'll keep you posted with any discovery or change. ;D

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.